Kentucky, 2010Flash Flood and Flood in Kentucky, February 5 to 7, 2010
February 5 to 7, 2010 · NWS JKL · 2 events in 2 counties and zones
The same storm system that brought wintry weather to portions of eastern KY on February 6th, also led to flooding problems in Powell and Magoffin counties between the late evening hours of February 5th and the late night hours of February 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The same storm system that brought wintry weather to portions of eastern KY on February 6th, also led to flooding problems in Powell and Magoffin counties between the late evening hours of February 5th and the late night hours of February 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 5, 7:15 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 5, 7:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
715 PM EST FRI FEB 5 2010
.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/
RAIN HAS BEEN ONGOING FOR MOST OF THE DAY. TOTALS AS OF MID AFTERNOON
WERE RUNNING FROM AROUND AN INCH TO AN INCH AND A QUARTER MOST
PLACES. THIS HAS BROUGHT ABOUT SUBSTANTIAL RISES ON SMALL STREAMS.
HOWEVER...DUE TO THE PROLONGED NATURE OF THE EVENT WITH MOSTLY LIGHT
MODERATE RAIN...THINK THAT IT WILL BE DIFFICULT TO GET SUBSTANTIAL
FLOODING ON SMALL STREAMS...AS WATER HAS TIME TO RUN OFF AS FRESH
RUNOFF ARRIVES. HOWEVER...LARGE CREEKS/RIVERS WILL NEED TO BE
WATCHED AS THE WATER PILES UP IN THE BIGGER STREAMS.
THE CULPRIT STORM SYSTEM IS COMPLEX. AT THE SURFACE THE LOW PRESSURE
CENTER HAS BEEN DEVELOPING NORTH TOWARD KY FROM THE CENTRAL GULF
COAST DURING THE DAY. HOWEVER...A SECOND LOW IS ALSO TAKING SHAPE
ON THE EAST SIDE OF COLD AIR DAMMING ON THE EASTERN SIDE OF THE
APPALACHIANS. THE EASTERN LOW WILL BECOME MORE DOMINANT AS COASTAL
DEVELOPMENT KICKS IN TONIGHT. MEANWHILE...ALOFT...THE WESTERN LOW
WILL BE MORE DOMINANT FOR A LONGER TIME. AS IT DRIFTS EAST...COLDER
AIR WILL PIVOT AROUND IT. THIS WILL GET RID OF OUR WARM LAYER
ALOFT...WHICH WILL PREVENT MELTING OF PRECIP ALOFT. AS THE SNOW TRIES
TO REACH THE GROUND...EVENTUALLY THE SURFACE AIR WILL BE CHILLED TO
AROUND THE FREEZING POINT. THE EXACT TIMING OF THIS WILL BE CRITICAL
IN DETERMINING SNOW ACCUMULATIONS. THE 12Z RUNS OF THE WRF AND GFS
WERE IN REASONABLY GOOD AGREEMENT FOR TEMPERATURE PROFILES AND PRECIP
AMOUNTS...AND HAVE BASED THE FORECAST ON THIS. THE BEST ESTIMATE IS
FOR 4 TO 6 INCHES NORTH OF AN OWINGSVILLE TO SANDY HOOK LINE...AND
THIS AREA CONTINUES UNDER A WINTER STORM WARNING. THE FURTHER
SOUTH...THE CHANGE TO SNOW AND DROP TO NEAR 32 DEG WILL TAKE
LONGER...AND PRECIP WILL BE LIGHTER. THIS WILL KEEP ACCUMULATIONS
LOWER...AND AN ADVISORY HAS BEEN USED. WOULD NOT BE SURPRISED IF
SOME VALLEY LOCATIONS IN THE FAR SOUTH SEE LITTLE OR NO ACCUMULATION.
SNOW WILL LINGER INTO SATURDAY...BUT WILL TAPER OFF AS THE UPPER
LEVEL SYSTEM PULLS OUT TO THE EAST AND THE MID/UPPER LEVELS DRY OUT.
SOME FLURRIES MAY PERSIST INTO SATURDAY NIGHT IF THE LINGERING LOW
LEVEL MOISTURE IS DEEP ENOUGH TO HIT -10C AND ALLOW ICE CRYSTAL
PRODUCTION. ITS CONCEIVABLE THAT FREEZING DRIZZLE COULD DEVELOP IF
THE MOIST LAYER BECOMES TOO SHALLOW/WARM FOR ICE PRODUCTION.
HOWEVER...THINK THAT THE PROBABILITY OF THIS IS STILL RATHER LOW AND
HAVE NOT INCLUDED IT IN THE FORECAST.
AS THE TEMPERATURE INVERSION CAPPING THE SURFACE COLD AIR MASS SINKS
LOWER AND LOWER...OUR LOW CLOUDS WILL DECREASE OVERALL FROM LATE
SATURDAY NIGHT INTO SUNDAY NIGHT.
.LONG TERM.../MONDAY THROUGH FRIDAY/
THE FOCUS FOR THE LONG TERM FORECAST WILL DEAL WITH THE STORM SYSTEM
EXPECTED MONDAY NIGHT THROUGH WEDNESDAY NIGHT. ON MONDAY...SURFACE
HIGH PRESSURE WILL BE SLIDING OFF TO THE EAST WITH SPLIT STREAM FLOW
ALOFT YIELDING TWO DIFFERENT STORMS UPSTREAM. FIRST...A POTENT H5
LOW WITH AN ARCTIC AIR MASS BEHIND IT WILL DIG OUT OF THE NORTHERN
PLAINS. MEANWHILE A SOUTHERN STREAM STORM WILL GAIN STRENGTH AND
MOVE ACROSS THE GULF STATES AS ENERGY PHASES BETWEEN THE TWO
SYSTEMS. THIS WILL ALLOW MOISTURE TO OVERSPREAD THE AREA BY MONDAY
NIGHT...WHICH WILL INITIALLY STRUGGLE TO OVERCOME DRY AIR AT THE
SURFACE AND VEERING WINDS TO SOUTHEASTERLY...CREATING A DOWNSLOPE
COMPONENT. HAVE INCREASED POPS TO LIKELY...MAINLY LATE MONDAY NIGHT
AND THROUGH THE AFTERNOON ON TUESDAY. PRECIPITATION TYPE IS STILL IN
QUESTION AS MANY DETAILS IN THE TRACK AND INTENSITY OF THE SYSTEM
REMAIN AND VARIOUS DEGREES OF PHASING BETWEEN THE NORTHERN AND
SOUTHERN STREAMS COULD OCCUR. AS A RESULT...WILL KEEP MENTION OF A
RAIN OR SNOW POSSIBILITY AND HAMMER OUT THE DETAILS WITH A LATER
FORECAST. THE WAY THINGS SHAPE UP NOW...IT APPEARS PRECIPITATION
COULD BEGIN AS SNOW ON MONDAY NIGHT...THEN CHANGE OVER TO MOSTLY
RAIN THROUGHOUT THE DAY ON TUESDAY...THEN BACK TO SNOW TUESDAY NIGHT
AS A POWERFUL COLD FRONT SWEEPS THROUGH AND COLD AIR ADVECTION
COMMENCES ON THE BACK END. FAVORED A BLEND OF THE GFS/ECMWF FOR THIS
FORECAST PACKAGE WHICH WILL WRAP A DRY SLOT INTO THE AREA BY TUESDAY
NIGHT. THEREAFTER...CLOSED UPPER LOW AXIS SHOULD SWING JUST NORTH OF
THE AREA...CREATING STEEP LAPSE RATES ALONG WITH LINGERING LOW TO
MID LEVEL MOISTURE. COULD GET SOME UPSLOPE ENHANCEMENT FROM LOW
LEVEL SURFACE FLOW...HOWEVER THIS LOOKS TO BE MAINLY CONVECTIVELY
DRIVEN FROM STEEP LOW AND MID LEVEL LAPSE RATES. SNOW SHOWERS SHOULD
CONTINUE THROUGH WEDNESDAY NIGHT IN THE EAST BEFORE TAPERING OFF.
THEREAFTER THE MAIN FORECAST CHALLENGE BECOMES HOW COLD IT GETS AS
ARCTIC HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. HAVE LEANED
CLOSEST TO GFS/ECMWF RAW NUMBERS FOR THIS PORTION OF THE FORECAST AS
THE MERCURY SHOULD STAY WELL BELOW CLIMO FOR THIS TIME PERIOD.
&&
.AVIATION.../00Z TO 24Z/...UPDATED
THE UPPER LOW PRESSURE SYSTEM IS OVER CENTRAL KENTUCKY WITH A TROUGH
EXTENDING INTO EASTERN KENTUCKY. THE STEADY RAIN IS MOVING OUT OF
EASTERN KENTUCKY AND THE RAIN WILL BECOME MORE INTERMITTENT WITH
LINES OF SHOWERS MOVING ACROSS THE AREA WITH SOME DRIZZLE IN BETWEEN.
THIS WILL RESULT IN THE CIGS BOUNCING UP AND DOWN A BIT WITH MOSTLY
LIFR...WITH SOME PERIODS OF MVFR POSSIBLE AS WELL. WHEN THE LOW
CONTINUES TO THE EAST...THEN SOME COLD AIR WILL ROTATE THROUGH THE
AREA AND THE RAIN WILL TURN TO SNOW. AS IT DOES IT WILL BECOME
PREDOMINANTLY LIFR WITH SOME TEMPO LIFR MIXED IN WITH THE HEAVIER
SNOW SHOWERS. THIS SHOULD CONTINUE UNTIL ABOUT 22Z WHEN THINGS SHOULD
BOUNCE BACK TO IFR AS THE LOW CONTINUES MOVING TO THE EAST AND THE
MOISTURE AND LIFT BEGIN TO DECREASE. AS THE CONDITIONS TURN TO ALL
SNOW...SNOW COVERED RUNWAYS COULD BECOME AN ISSUE.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 PM EST SATURDAY FOR KYZ044-051-052-
104.
WINTER WEATHER ADVISORY UNTIL 4 PM EST SATURDAY FOR KYZ050-059-
060-106>109-119.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM EST
SATURDAY FOR KYZ058-068-069-088-110>118-120.
WINTER WEATHER ADVISORY FROM 1 AM TO 4 PM EST SATURDAY FOR
KYZ079-080-083>087.
&&
SHORT TERM...HAL
LONG TERM....SCHOETTMER
AVIATION...JJ
Hazardous weather outlook, Feb 5, 7:35 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
735 PM EST FRI FEB 5 2010
KYZ044-051-052-104-070345-
FLEMING-BATH-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...OWINGSVILLE...MOREHEAD...
SANDY HOOK
735 PM EST FRI FEB 5 2010
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
RAIN WILL MIX WITH AND CHANGE TO SNOW THIS EVENING...WITH SNOW
CONTINUING OVERNIGHT. HEAVY SNOWFALL IS EXPECTED...WITH DETAILS FOUND
IN THE WINTER STORM WARNING PRODUCT.
RUNOFF FROM PERSISTENT RAIN ON FRIDAY MAY CAUSE SMALL STREAMS TO
OVERFLOW THEIR BANKS...BUT SIGNIFICANT FLOODING IS NOT ANTICIPATED.
AS THE WATER MOVES FURTHER DOWNSTREAM...LARGE STREAMS WILL ALSO
BECOME SWOLLEN TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SNOW WILL LAST INTO SATURDAY MORNING BEFORE TAPERING OFF. ADDITIONAL
LIGHT ACCUMULATIONS ARE EXPECTED.
SNOW IS ALSO POSSIBLE MONDAY THROUGH THURSDAY.
AS RUNOFF FROM THE RAINFALL ON FRIDAY CONTINUES TO MOVE DOWNSTREAM...RIVERS
WILL RUN HIGH FROM SATURDAY INTO MONDAY...WITH A POTENTIAL FOR SOME
MINOR FLOODING IN A FEW LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TONIGHT AND SATURDAY.
KYZ050-059-060-106>109-119-070345-
MONTGOMERY-POWELL-MENIFEE-MORGAN-JOHNSON-WOLFE-MAGOFFIN-MARTIN-
INCLUDING THE CITIES OF...MOUNT STERLING...STANTON...FRENCHBURG...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...INEZ
735 PM EST FRI FEB 5 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
RAIN WILL MIX WITH AND CHANGE TO SNOW THIS EVENING... WITH SNOW
CONTINUING OVERNIGHT. ACCUMULATIONS ARE EXPECTED...WITH DETAILS FOUND
IN THE WINTER WEATHER ADVISORY PRODUCT.
RUNOFF FROM PERSISTENT RAIN ON FRIDAY MAY CAUSE SMALL STREAMS TO
OVERFLOW THEIR BANKS...BUT SIGNIFICANT FLOODING IS NOT ANTICIPATED.
AS THE WATER MOVES FURTHER DOWNSTREAM...LARGE STREAMS WILL ALSO
BECOME SWOLLEN TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SNOW WILL LAST INTO SATURDAY MORNING BEFORE TAPERING OFF. ADDITIONAL
LIGHT ACCUMULATIONS ARE EXPECTED.
SNOW IS ALSO POSSIBLE MONDAY THROUGH THURSDAY.
AS RUNOFF FROM THE RAINFALL ON FRIDAY CONTINUES TO MOVE DOWNSTREAM...RIVERS
WILL RUN HIGH FROM SATURDAY INTO MONDAY...WITH A POTENTIAL FOR SOME
MINOR FLOODING IN A FEW LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TONIGHT AND SATURDAY.
KYZ058-068-069-088-110>118-120-070345-
ESTILL-ROCKCASTLE-JACKSON-HARLAN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-
PERRY-CLAY-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...HARLAN...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG...PIKEVILLE
735 PM EST FRI FEB 5 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
RAIN WILL MIX WITH AND CHANGE TO SNOW TONIGHT. LIGHT ACCUMULATIONS
ARE EXPECTED...WITH DETAILS FOUND IN THE WINTER WEATHER ADVISORY
PRODUCT.
RUNOFF FROM PERSISTENT RAIN ON FRIDAY MAY CAUSE SMALL STREAMS TO
OVERFLOW THEIR BANKS...BUT SIGNIFICANT FLOODING IS NOT ANTICIPATED.
AS THE WATER MOVES FURTHER DOWNSTREAM...LARGE STREAMS WILL ALSO
BECOME SWOLLEN TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SNOW WILL LAST INTO SATURDAY MORNING BEFORE TAPERING OFF. ADDITIONAL
LIGHT ACCUMULATIONS ARE EXPECTED.
SNOW IS ALSO POSSIBLE MONDAY THROUGH WEDNESDAY NIGHT.
AS RUNOFF FROM THE RAINFALL ON FRIDAY CONTINUES TO MOVE DOWNSTREAM...RIVERS
WILL RUN HIGH FROM SATURDAY INTO MONDAY...WITH A POTENTIAL FOR SOME
MINOR FLOODING IN A FEW LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TONIGHT AND SATURDAY.
KYZ079-080-083>087-070345-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE
735 PM EST FRI FEB 5 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
RAIN WILL MIX WITH AND CHANGE TO SNOW TONIGHT. LIGHT ACCUMULATIONS
ARE EXPECTED IN SOME PLACES...WITH DETAILS FOUND IN THE WINTER
WEATHER ADVISORY PRODUCT.
RUNOFF FROM PERSISTENT RAIN ON FRIDAY MAY CAUSE SMALL STREAMS TO
OVERFLOW THEIR BANKS...BUT SIGNIFICANT FLOODING IS NOT ANTICIPATED.
AS THE WATER MOVES FURTHER DOWNSTREAM...LARGE STREAMS WILL ALSO
BECOME SWOLLEN TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SNOW WILL LAST INTO SATURDAY MORNING BEFORE TAPERING OFF. ADDITIONAL
LIGHT ACCUMULATIONS ARE POSSIBLE.
SNOW IS ALSO POSSIBLE MONDAY THROUGH TUESDAY NIGHT.
AS RUNOFF FROM THE RAINFALL ON FRIDAY CONTINUES TO MOVE DOWNSTREAM...RIVERS
WILL RUN HIGH FROM SATURDAY INTO MONDAY...WITH A POTENTIAL FOR SOME
MINOR FLOODING IN A FEW LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TONIGHT AND SATURDAY.
HAL
Flash Flood, Magoffin
- When
- February 5, 9:00 PM EST to 10:00 PM EST
- Where
- Magoffin County, Salyersville to 0.26 mi NE of Salyersville
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.750, -83.070
There was 2 to 3 inches of water flowing over the roads on state route 30 and state route 40.
Flood, Powell
- When
- February 6, 12:20 PM EST to February 7, 11:55 PM EST
- Where
- Powell County, 0.53 mi SSW of Bowen
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.843, -83.772
An NWS employee reported water over Highway 613 near the intersection with Highway 15 in Bowen.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 5, 20104 deaths · 5 injured · 4 events
- Blizzard and Winter Storm in New Jersey, February 5 to 6, 20102 injured · $100 million · 27 events
- Blizzard and Winter Storm in Maryland, February 5 to 6, 201014 injured · $50,000 · 19 events
- Winter Storm in Ohio, February 5 to 6, 2010$6.3 million · 17 events
- Winter Storm in Delaware, February 5 to 6, 20104 injured · $1.0 million · 4 events
- Damaging Winds in Florida, February 5, 201013 injured · $8,000 · 52 kt wind · 3 events
- Winter Storm in Virginia, February 5 to 6, 2010$105,000 · 24 events
- Winter Storm and Winter Weather in North Carolina, February 5, 2010$100,000 · 9 events
- Winter Storm and Winter Weather in Pennsylvania, February 5 to 6, 20105 injured · 10 events
- Debris Flow in North Carolina, February 5, 2010$100,000 · 1 event
- Winter Storm and Flooding in West Virginia, February 5 to 6, 2010$20,000 · 29 events
- Flooding and High Wind in Alabama, February 5, 2010$43,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217527, 211244.